Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 260, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2016, 4:07 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 4:07 PM CDT (21:07 UTC)
- Expired
- Aug 11, 2016, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Garfield County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833
WUUS53 KLBF 112107
SVRLBF
NEC071-183-112130-
/O.NEW.KLBF.SV.W.0260.160811T2107Z-160811T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...
EASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 430 PM CDT
* AT 407 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH
OF FORT HARTSUFF STATE PARK...OR 13 MILES NORTHEAST OF
BURWELL...MOVING NORTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
GABLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4183 9865 4181 9898 4193 9905 4209 9877
4209 9873
TIME...MOT...LOC 2107Z 249DEG 6KT 4190 9894
HAIL...1.75IN
WIND...<50MPH
$$
JACOBS1 follow-up statement
305
WWUS53 KLBF 112120
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT THU AUG 11 2016
NEC071-183-112130-
/O.CON.KLBF.SV.W.0260.000000T0000Z-160811T2130Z/
WHEELER NE-GARFIELD NE-
420 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN WHEELER AND EASTERN GARFIELD COUNTIES...
AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
FORT HARTSUFF STATE PARK...OR 14 MILES NORTHEAST OF BURWELL...MOVING
EAST AT 5 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
GABLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4181 9898 4193 9905 4209 9877 4209 9873
4182 9875
TIME...MOT...LOC 2120Z 249DEG 6KT 4191 9892
HAIL...1.25IN
WIND...<50MPH
$$
JACOBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:13 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 11, 3:13 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service North Platte NE 313 PM CDT THU AUG 11 2016 .SHORT TERM...(This evening through Friday) Issued at 307 PM CDT Thu Aug 11 2016 Tonight and Friday...the sfc cold front across Ncntl Neb will be the focus for scattered thunderstorms late this afternoon and this evening. A subtropical disturbance is moving north from KS and poised to operate on the front. Around 1.5 inches of ambient precipitable water is in place. A second disturbance across Ern WY is forecast to move southeast through Nebraska tonight. This rain would be in the form of elevated thunderstorms. POPs for both systems are capped at 40 percent to reflect scattered storm coverage. Lows tonight fall into the 50s to mid 60s. The drier air moves into Wrn Neb overnight with residual 60+ dew points still in place across Ncntl Neb. A blend of guidance plus bias correctionsuggested highs in the low to mid 80s Friday. Dew points continue to slowly drop with light north winds reducing dew points into the 50s across all areas by late afternoon. CAPE and bulk effective shear are quite high this afternoon...3000-4000 J/KG and 40 to 50 kt which would support strong or severe storm development with any storms which become rooted in the lower layers of the atmosphere. .LONG TERM...(Friday night through Thursday) Issued at 307 PM CDT Thu Aug 11 2016 Friday Night through Sunday: The main concerns this period are precipitation chances through Saturday night and temperatures. Confidence is low for any strong storms during this period, with no severe storms expected. Northwest flow and cooler temperatures aloft at low-levels, compared to what we have seen early this week, should bring about near normal high and low temperatures for this period. The base of a long wave trough aloft at 500 hPa will be over roughly the eastern Central Plains at the start of the period while ridging will be ongoing over the west coast CONUS. The longwave trough will slowly move east over the upper Great Lakes as the west coast ridge becomes less amplified and moves east into the intermountain West/central Great Basin by early Sunday. Ridging will be ongoing across western and north central NE Sunday as the ridge then moves over the southern and central Rockies. By and large, northwest flow will prevail aloft around 20-25 kts in the first half of the period then becoming more weak thereafter. Two short-wave troughs will lead to slight chances for precipitation early tomorrow night then increased chances on Saturday. Meanwhile, the surface pattern will be rather innocuous, with elongated surface low pressure south and east of the forecast area at the start of the period and broad high pressure moving in. By Saturday afternoon, broad surface high pressure will be in place overhead across the Northern/Central Plains and the Upper/Middle Mississippi valley. This pattern doesn't change much by Sunday with the aforementioned broad area of high pressure centered now more over the Upper/Middle Mississippi valley and upper Great Lakes. By the start of the period, the atmospheric column will be notably drier compared to now, with precipitable water values approaching seasonal normals, at about 0.9-1.0 inches. May see a few isolated rain showers/thunderstorms across extreme western NE Saturday night, mainly before midnight, with the first disturbance. Otherwise, the best chances for precipitation will be Saturday afternoon/evening when a short-wave trough provides large-scale broad weak ascent as it moves southeast through the area. This combined with low instability on Saturday will provide the best chances for rain showers/thunderstorms during this period. In regard to thunderstorms, increased chances for thunderstorms primarily across western NE with rain showers more probable elsewhere. Afterward, Sunday is anticipated to be mainly dry across the forecast area with the aforementioned ridge building. SPC has the western two-thirds of the forecast area in a general thunderstorm area on Saturday, which appears appropriate given the instability, weak 0-6 km shear attributable to the weak flow aloft, and available moisture. Sunday Night through Thursday: Looking ahead, the general pattern appears mostly dry with a few opportunities for rain showers/thunderstorms. However, low likelihood for any severe weather or moderate-heavy rainfall through mid week at this time. Mid-level flow will stay primarily west northwest and temperatures aloft at low-levels stay moderated. In general, highs are anticipated to be slightly near normal during this period and low temperatures near to slightly above normal. Start to see more appreciable differences in the deterministic guidance in the large scale pattern beginning Wednesday with the ECMWF being stronger in amplitude and different in phase/location with mid-level trough over the Canadian Prairies - GFS is a bit slower in comparison. This will more so influence and complicate temperatures/PoPs a bit Thursday and lowers confidence. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1243 PM CDT Thu Aug 11 2016 The SREF and ECM suggest VFR cigs late tonight and Friday morning. By 06z this evening...the cold front moving through Ncntl Neb this afternoon should be south and east of the area. Drier air will be in place with dew points in the lower 50s. This will reduce the risk of MVFR cigs...currently underway across parts of Western and North Central Nebraska. Scattered strong to severe thunderstorms are possible ahead of a cold front moving through North Central Nebraska this afternoon and this evening...mainly affecting areas east of highway 83. Isolated strong or severe thunderstorms are possible across Western Nebraska...associated with an upper level disturbance moving through Northeast Wyoming this afternoon. These storms will affect Western Nebraska later this afternoon and this evening. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...CDC LONG TERM...ET AVIATION...CDC
Hazardous weather outlook, Aug 11, 3:40 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT THU AUG 11 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-122045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 340 PM CDT THU AUG 11 2016 /240 PM MDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A COLD FRONT WILL MOVE ACROSS NORTH CENTRAL NEBRASKA THIS EVENING WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE AREA OF CONCERN IS GENERALLY ALONG AND EAST OF A LINE FROM SPENCER TO ATKINSON TO CALLAWAY TO HAYES CENTER. ISOLATED STRONG OR SEVERE STORMS ARE POSSIBLE ACROSS WESTERN NEBRASKA ALSO. LARGE HAIL AND WIND DAMAGE ARE THE THREAT WITH ANY STORMS WHICH BECOME SEVERE. ISOLATED LANDSPOUTS ARE POSSIBLE UNTIL EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND. AT THIS TIME THE PROBABILITY FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 11, 3:34 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM CDT THU AUG 11 2016 NEZ038-112100- CUSTER NE- 334 PM CDT THU AUG 11 2016 ...SPECIAL WEATHER STATEMENT... AT 333 PM CDT...THE PUBLIC REPORTED A LANDSPOUT NEAR SARGENT...OR NEAR TAYLOR...MOVING NORTHEAST AT 15 MPH. WINDS NEAR 50 MPH WILL BE POSSIBLE WITH THIS PHENOMENON. LOCATIONS IMPACTED INCLUDE... SARGENT AND DIVIDE HILL. THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 111 AND 121. LAT...LON 4157 9937 4174 9945 4174 9922 4166 9922 TIME...MOT...LOC 2033Z 229DEG 11KT 4169 9934 CDC
Local storm report, Aug 11, 3:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM FUNNEL CLOUD 3 N SARGENT 41.68N 99.37W
08/11/2016 CUSTER NE FIRE DEPT/RESCUE
LANDSPOUT. RADAR INDICATED AN ISOLATED SHOWER IN THE
AREA.
&&
CCOLESpecial weather statement, Aug 11, 3:49 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT THU AUG 11 2016
NEZ027>029-112145-
GARFIELD NE-WHEELER NE-LOUP NE-
349 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...SOUTHERN
WHEELER...GARFIELD AND SOUTHEASTERN LOUP COUNTIES UNTIL 445 PM CDT...
AT 348 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ERICSON TO NEAR SARGENT. MOVEMENT WAS
NORTHEAST AT 10 MPH.
OCCASIONAL LIGHTNING...3/4 OF RAINFALL...HALF INCH HAIL AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BURWELL...TAYLOR...BARTLETT...ERICSON...GABLES...DEVERRE...
HOMESTEAD KNOLLS CAMPGROUND...
KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AND VIRGINIA SMITH
DAM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 183 BETWEEN MILE MARKERS 122 AND 124.
HIGHWAY 281 BETWEEN MILE MARKERS 134 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4181 9832 4174 9874 4174 9943 4175 9944
4206 9885
TIME...MOT...LOC 2048Z 210DEG 9KT 4185 9873 4170 9932
CDCSpecial weather statement, Aug 11, 3:54 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 354 PM CDT THU AUG 11 2016 NEZ028-029-112200- GARFIELD NE-WHEELER NE- 354 PM CDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND EASTERN GARFIELD COUNTIES UNTIL 500 PM CDT... AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ERICSON...OR 17 MILES EAST OF BURWELL...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BARTLETT...ERICSON...FOUR CORNERS...GABLES...CUMMINSVILLE AND BUFFALO FLATS. THIS INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 137 AND 157. LAT...LON 4174 9860 4174 9904 4208 9902 4208 9837 TIME...MOT...LOC 2054Z 194DEG 8KT 4185 9880 JACOBS
Local storm report, Aug 11, 4:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TORNADO 3 N SARGENT 41.68N 99.37W
08/11/2016 CUSTER NE PUBLIC
LANDSPOUT TORNADO. PICTURES PROVIDED VIA SOCIAL MEDIA
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:15 PM CDT | Special Weather Statement | LBF | Garden | 45 min |
| Aug 10, 8:28 PM CDT | Special Weather Statement | LBF | Cherry | 47 min |
| Aug 10, 9:02 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| Aug 10, 11:01 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| Aug 10, 11:54 PM CDT | Special Weather Statement | LBF | Garden | 51 min |
| Aug 11, 3:34 PM CDT | Special Weather Statement | LBF | Valley | 26 min |
| Aug 11, 3:49 PM CDT | Special Weather Statement | LBF | Garfield | 56 min |
| Aug 11, 3:54 PM CDT | Special Weather Statement | LBF | Garfield, Wheeler | 66 min |
| Aug 11, 4:16 PM CDT | Special Weather Statement | LBF | Holt | 44 min |
| Aug 11, 4:29 PM CDT | Special Weather Statement | LBF | Garfield | 46 min |
| Aug 11, 4:56 PM CDT | Special Weather Statement | LBF | Logan, McPherson | 64 min |
| Aug 11, 5:02 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Wheeler | 14 min |
| Aug 11, 5:47 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 28 min |
| Aug 11, 6:00 PM CDT | Special Weather Statement | LBF | Logan | 60 min |
| Aug 11, 6:19 PM CDT | Special Weather Statement | LBF | Hooker | 41 min |
| Aug 11, 6:23 PM CDT | Special Weather Statement | LBF | Custer | 52 min |
| Aug 11, 6:29 PM CDT | Special Weather Statement | LBF | Sheridan | 46 min |
| Aug 11, 6:31 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 29 min |
| Aug 11, 6:53 PM CDT | Special Weather Statement | LBF | Hooker | 52 min |
| Aug 11, 6:55 PM CDT | Special Weather Statement | LBF | Custer | 50 min |
| Aug 11, 6:58 PM CDT | Special Weather Statement | LBF | Sheridan | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.